Nebraska, 2019

Hail in Nebraska, July 30, 2019

July 30, 2019 · NWS CYS · 2 events in 1 county or zone

Severe thunderstorms moved across Sioux County on the 30th dropping hailstones as large as golfballs. The golfball size hailstones in particular damaged the vehicle windows of a storm chaser in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across Sioux County on the 30th dropping hailstones as large as golfballs. The golfball size hailstones in particular damaged the vehicle windows of a storm chaser in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 4:23 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 30, 4:23 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Tue Jul 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 205 PM MDT Tue Jul 30 2019

Latest radar loop was showing some convection developing in
northwest Wyoming just west of Worland. Ahead of this convection,
there are some decent cumulus fields developing just south of
Buffalo. Further southeast there is another pocket of cumulus
developing near Bill. These areas of cumulus does not look overly
impressive at this point and with the cirrus shield moving towards
Buffalo, this pocket of cumulus may not develop into
thunderstorms. Meanwhile, further south along the Laramie Range it
appears like we are seeing alot of mountain waves and cirrus.
Still will have to watch areas to the north of these clouds for
development, but convergence is still lacking along with some
decent convective inhibition. The latest HRRR/NAM have all backed
off on the convection a bit across the area with still some
thunderstorm potential along the northern sections of the forecast
area where the cluster of storms are now. We will have to keep an
eye on this as it may still move move across our northern
counties of Converse, Niobrara and the northern Panhandle between
4 and 9 pm. These storms may become severe turn more southeast and
yield to large hail and damaging winds. Still cannot rule out a
splitting storm or two as well due to some straight line
hodographs.

The convection should move out of the area by midnight with
more isolated to widely scattered afternoon storms possible again
tomorrow with nearly the same severe weather parameters as today.
However, the shear will be more marginal with effective 0-6km
shear values mainly 30kts or less.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 205 PM MDT Tue Jul 30 2019

An unsettled period upcoming in the long term with chances for
heavy rainfall.

Starting off Wednesday night...latest soundings showing PWATS
increasing to over 1 inch at Rawlins...spreading east through the
overnight hours. Four Corners high shifts east to northeast New
Mexico...allowing monsoonal moisture to stream into the CWFA from
the southwest. At the same time...we are seeing an upper shortwave
tracking along the northern periphery of the high in central
Wyoming Thursday. ECMWF...SREF and to a lesser extent the NAM are
all showing widespread QPF across the entire CWA. ECMWF more than
double the SREF and NAM on QPF at close to 2 inches of rainfall
over the northern Panhandle and Niobrara County. Forecast
soundings showing long/skinny CAPE profiles indicative of heavy
rainfall with storm motion generally 15kts or less. So heavy
rainfall looking likely Thursday afternoon into the evening hours.
May need to consider a Flash Flood Watch for parts of the CWA for
this timeframe.

ECMWF shows upper high transitioning back to the Four Corners area
by Saturday...which may force monsoonal moisture further west.
But CWA is still in for active weather as PWATS stay around .9 to
1.0 inch Friday and Saturday. Ridge axis shifts to western Wyoming
with our CWA in northwest flow. This pattern is conducive to
active weather at least through the middle of next week. We will
see daily chances for afternoon/evening showers and storms through
that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 519 PM MDT Tue Jul 30 2019

Wyoming TAFS...VFR. Wind gusts from 20 to 25 knots until 02Z to
04Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff
until 03Z. Occasional thunderstorms at Chadron, Alliance and
Sidney until 02Z, with thunderstorms in the vicinity until 02Z to
04Z.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Tue Jul 30 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FWZ 304...

Dry and breezy conditions continuing this afternoon across Carbon County.
Red Flag Warning for FWZ 304 is verifying at this time with Cow Creek
winds gusting to 30 mph and humidity down to 15 percent or below.
Look for easing conditions early this evening as moisture begins
increasing from the southwest. Fire weather conditions begin to
ease Wednesday as monsoonal moisture continues to increase.
Looking at widespread wetting rains west of Laramie Range
beginning Wednesday...spreading east into the Nebraska Panhandle
by Thursday. After today...fire weather concerns expected to be
minimal as we expect chances for wetting rains on a daily basis
through at least the middle of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

SHORT TERM...REC
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 30, 3:14 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Tue Jul 30 2019

WYZ104-105-109>115-311015-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
414 AM MDT Tue Jul 30 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds, warm temperatures and very low humidities will create
elevated to critical fire weather conditions west of the Laramie
Range this afternoon. A Red Flag Warning is in effect from noon
until 8 PM for southwest Carbon County.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through Monday. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-019>021-054-055-096-WYZ103-106>108-116>119-311015-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
414 AM MDT Tue Jul 30 2019

This hazardous weather outlook is for portions of the western
Nebraska Panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through Monday. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-095-WYZ101-102-311015-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
414 AM MDT Tue Jul 30 2019

This hazardous weather outlook is for portions of the western
Nebraska Panhandle and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered late afternoon and evening thunderstorms will
develop. Isolated severe thunderstorms may produce large hail and
damaging winds, mainly north of a line from Douglas, Wyoming to
Chadron, Nebraska.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through Monday. The threat for severe weather is low.

.Spotter information statement...

Spotter activation may be required between 3 pm this afternoon and
11 pm this evening.

In the hours before

Special weather statement, Jul 30, 3:06 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
406 PM MDT Tue Jul 30 2019

WYZ101-102-302245-
Converse County Lower Elevations WY-Niobrara County WY-
406 PM MDT Tue Jul 30 2019

...SPECIAL WEATHER STATEMENT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Bill, or 25 miles northeast of Douglas, moving
east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4301 10519 4315 10520 4324 10473 4298 10468
TIME...MOT...LOC 2205Z 261DEG 16KT 4307 10512

Worley
Local storm report, Jul 30, 4:44 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             14 NNE LUSK             42.95N 104.35W
07/30/2019  E1.00 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

HAMMER

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
July 30, 5:44 PM MST
Where
Sioux County, 4.11 mi NW of Harrison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.730, -103.940

Large hail broke the windows on the driver's vehicle.

Hail, Sioux

When
July 30, 6:10 PM MST
Where
Sioux County, 4.62 mi NNE of Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834447, 834448.